Monday, July 25, 2011

My 10th day of ARV trial treatment: The side effects

It has been 10 days since I took my first three pills of ARVs. My cocktail is Nevirapine (200mg) + Lamivudine(150mg)/Zidovudine(300mg). I have been following a very strict hypoallergenic diet, strictly no smoking, and complete sleep all the time. No physical manifestations of the side effects so far, no rashes, no skin redness, etc. There were however some mild side effects that I experienced, like: fatigue, and increased food intake.

I experienced fatigue when I decided to jog for half a kilometer last week. I don't usually get so tired for such an activity, but this is different. After going home from my jog, then taking a shower, resting, etc. I went to bed and woke up late in the afternoon. I can barely get up, I felt so exhausted, my body felt so heavy and tired, I tried standing but my knees seemed too weak. I just stayed in bed all day and had food delivered. I almost crawled just to answer the door when the food delivery guy came. The next day, the same feeling lingered. Although not as worse as the previous day, but I still felt tired and so weak. I can only stand for a few minutes, although I managed to prepare meals for myself. I can get up, and walk around my condo, but I end up on my bed within a few minutes. Next day again, I felt great! I feel energized, like I rested for more than a day. When I went to SLH for my check-up, I told the doctors what happened, and they said it is part of the side effects, I shouldn't have forced myself to jog in the first place; because that activity triggered the side effect.

Nevirapine is only supposed to be taken once a day, everyday at 8am; then after 14 days, it will be taken twice a day, 1 pill at 8 PM and again at 8 AM. Last Friday, while I was in the train on my way to work, while I was listening to the radio through my phone. I wondered, "did I forget something, it's 8:20 PM and I should have taken something". I looked at my phone and for a second or two I realized that the alarm failed! I unzipped my bag and look for the pill container that has Nevirapine, I found the small pink plastic container, opened it up, took a pill and popped it in my mouth as quickly as I can and drank water. After I swallowed the pill, I realized that nothing was wrong, that pill was supposed to be drank the next day at 8 AM not 8 PM. My next pill is at 9 PM, there was no alarm to go off in the first place. So there, since that day moving forward, I have been taking Nevirapine twice a day, no physical side effects so far. So instead of 14 days trial for that pill, it was cut short to 7. I haven't told my doctors yet. Based on what I found out online, the reason why there is a 14 day for Nevirapine is because of its fatal skin rash side effect and to give the body, specially the liver time to adjust to the toxicity. I will report this incident to my doctors this week. It's just common sense, if I accidentally doubled the dosage within the trail period but it will doubled afterwards, I might as well go on with it. Instead of doubling the dose on one day then going back to the normal trial dosage. Its like bringing battle tanks to fight the enemy then withdrawing it and replaced by armed foot soldiers; such lowering of dosage might lead to treatment failure.

For the past two days, I have been awfully drowsy every after lunch at work. Yesterday, after eating lunch (packed lunch) which was not so heavy at all. I felt so sleepy that I just can't help but to tell my teammate that I will be sleeping for a bit. Earlier, I felt so drowsy that I accidentally slept at my workstation. I am yet to know what is causing these incidents. I am never like this at work, not when I have enough sleep.


  1. kaya mo will be fine!
    Trust in the LORD with all your heart...
    God bless!

  2. The ARVs may certainly be a factor in your drowsy episodes. Your body may just be adjusting to its new routine. I remember when I was on the combination, I would always feel hungry... not sure if there were unusual drowsy episodes, since I'm a sleepyhead by nature. Hehehe. ;-) But just keep it up... Kaya mo yan!

  3. Fatigue is a common issue among HIVs. It may be caused by some infection that needs to be addressed, or may be due to the virus itself, or as pointed out already, a side effect (can cause hemoglobin to drop, causing anemia thus, the fatigue and drowsiness).

    In my case, fatigue becomes "severe" when I haven't had enough sleep the night before. but when I took ferrous sulfate, the tiredness wasn't as bad as before, so I guess it might have been the sideffects of AZT/3TC.

  4. Your blog is an inspiration. Be strong po kuya..

    Please follow my blog too:

    I added you on my blog roll.. Please add me too